Editor-in-Chief: Kenneth D. Candido, MD
While interlaminar and caudal epidural injections are frequently performed for chronic spinal pain, thoracic epidural injections are uncommon; constituting less than 5%. As a result, reports of complications related to thoracic epidural injections are rare including epidural hematoma leading to surgical decompression. Multiple strategies to prevent epidural hematoma in any region of the spine exist and include cessation of therapy with antithrombotics and anticoagulants, fish oil, and other drugs with a potential effect on coagulation. Thus far, multiple guidelines have recommended continuation of nonsteroidal antiinflammatory drugs (NSAIDs) and low dose aspirin. Some guidelines also have recommended continuation of antithrombotic therapy because of the increased risk of thromboembolic phenomenon in these patients.
We report a case of thoracic epidural hematoma requiring surgical decompression without resultant residual dysfunction. It involves a thoracic epidural injection following which the patient developed left leg paresis over a 2-hour post-injection period. She was receiving low dose (81 mg) aspirin. She underwent surgical decompression with rapid recovery.
This case report of acute thoracic epidural hematoma following interlaminar epidural steroid injection in a patient without antithrombotic therapy is rare, that could have been fatal without appropriate diagnosis and intervention. This case report shows that various commonly considered factors and precautions undertaken to avoid epidural hematoma formation are ineffective. This case report also illustrates the importance of prompt diagnosis, and emphasizes increasing levels of axial pain as most significant features for the diagnosis.
Key words: Interventional techniques, thoracic epidural injections, thoracic epidural hematoma, bleeding disorders, aspirin, antithrombotic agents, anticoagulants, nonsteroidal antiinflammatory drugs